Hubby with PA diagnosed with H Pylori

hello all

Just wondering if I can get some advise please. My hubby has PA and is lucky to get his injections once a month and has been doing well. His only complaint has been arthritic shoulders. Well the last few weeks he has been having stomach cramps and pain and not being able to eat. He has been diagnosed with H Pylori and has to take combination antibiotics and PPIs. I know that the PPIs are not good to be on as they can reduce vit b12 and are hard to come off due to rebound symptoms. He has to take them for two weeks as the GP was most insistent he had to in order to reduce the acid. Does anyone know if this the correct treatment for him to be taking. I am a bit worried as he has just begun treatment and seems to be worse with terrible stomach cramps and diarrhoea. He has not been able to eat today and went to bed early as he was not well. I do worry that he will have problems comming off the PPIs. Is he likely to have problems after a two week course? Thankyou for any advice :)

12 Replies

oldestnewest
  • Proton pump inhibitors effect the absorption of b12 via food not from injection. They reduce the acid in the stomach so the protein molecules don't get broken down sufficiently for the intrinsic factor to bind with the b12 in food.

    The hypylori bacteria is nasty little microbe when it's in the stomach as it can reprogram the DNA to instruct the stomach to produce less acid so it's important to eradicate it when you are symptomatic. It's one of the main causes of ulcers.

    Once the antibiotics are finished the PPI course usually ends shortly afterwards.

    Personally I found my symptoms came back about a year after the antibiotic therapy and PPI's but by then I'd read a lot about it. If I'd known earlier I probably wouldn't of accepted the antibiotics.

    The second time I opted to self treat with masic gum and it was brilliant stuff.

    I did a private stool antigen test and was able to confirm that it eradicated the hpylori.

    Mastic gum comes from the pistachio tree and has been used for centuries in Greek cuisine.

    It's proven to target hpylori and heals ulcers.

    A short two week course of a PPI is unlikely to cause problems after he stops them.

    He might get benefit from some probiotics after or even during the antibiotics. But leave two hours between antibiotics and probiotics.

  • That is great info. Thankyou:)

  • Hi CarolineAnne as Steap suggests the PPI should not affect the B12 levels as you husband is having it injected. I've been on Lansoprazole for more years than I can remember and I've had P.A. for 45 years.

    It would be good to know what your husband's Folate level is as this processes the B12 he is having injected

    The tummy upset and diarrhoea may well be caused by the antibiotics and hopefully will settle down in time.

    I wish you both well.

  • Thankyou for your reply and good wishes :)

  • I would definitely recommend your husband continues with the antibiotics,my case is slightly different as I had an internal bleed and was treated for the H pylori and had no adverse effects,but prior to that I was treated several years ago and had all the symptoms your husband is having and stopped the treatment halfway through,I'm now on omeprazole for the rest of my life and I know being on omeprazole long term affects the absorption of B12 so he really needs to stick with the treatment and if he's told that he then needs to continue with omeprazole or something similar perhaps then raise the issue with his GP,I hope that helps towards your husbands current situation,thanks

  • I hope my post didn't cause any confusion. You shouldn't stop a course of antibiotics part way through a course of treatment except on medical advice.

    Always complete the course.

  • Thankyou for your reply. He is sticking with the treatment. It's up and down. Yesterday he was ok but today he felt sick. It could be the two antibiotics. I told him to telephone go to check he could take kefir and probiotic in between antibiotic doses. She agreed it might help. :)

  • As others have already replied, it's probably best to finish the course of antibiotics for h/pylori if possible, but my experience like steap's is that, although solving the problem at the time, it does return.

    After years of treatment with PPIs and antibiotics for painful digestive problems, including Gastritis, H/pylori, IBS, acid reflux, etc. I found no permanent relief. All the problems returned and, in fact, became worse. I now realise this is because strong antibiotics, although eliminating H/pylori, also destroy the biome.

    The latest research emphasises the importance of a healthy gut and it's connection to the brain and autoimmune diseases. Nearly two years of a gluten free diet and daily spoonfuls of sauerkraut (the most effective probiotic I've tried) has miraculously alleviated all my digestive problems and is, hopefully, ensuring the microvilli are now healthy enough to enable absorption of essential nutrients.

    Others here have had similar relief with Symprove or other fermented foods, e.g. kefir, kimchi, etc.

  • I have read that it can come back. I have had digestive problems so I have told hubby to try kefir and probiotics two hours after taking his antibiotics. GP said it was ok. That is good to know that your digestive problems improved. I have seen sauerkraut mentioned. Do you make your own or is the stuff in the jar in the supermarket any good? Thankyou for your reply. :)

  • Many make their own sauerkraut (probably the best as it is unpasteurised) but I find Biona sauerkraut (large jar just over £2) from the local health food shop works for me - Biona do an unpasteurised version but it's more expensive and harder to find.

    Don't buy supermarket stuff as this is made with vinegar.

  • Hey CarolineAnne

    I sympathise with your poor hub.

    I've not long finished the course myself and the sickness and horrendous cramps are a normal side effect to this treatment.

    They should go a day or so after treatment finished.

    I hope he can stick it out.

  • Thankyou for your replies. Hubby seems to be doing good now. Although he found out that he has high cholesterol 9.2. I have given him articles about the great cholesterol myth and was glad he turned down the offer of statins. He must listen to me after all. Lol.

    Thanks everyone x

You may also like...